Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

Steroid infusions = vomit

DaddyMDaddyM Posts: 12
edited 8. Sep 2013, 09:37 in My Child Has Arthritis
Hi, my daughter is four and a half and has polyarticular arthritis in 11 joints.
She's having steroid infusions because they can't get a quick enough slot for direct injections (under general anaesthetic).

She has been quite sick on oral steroids previously and was sick through the night after the third infusion. Has anyone else experienced this? Any hints or tips on how to control the vomiting?
She has three more infusions next weekend and then six-weeks of tablets...

Comments

  • dreamdaisydreamdaisy Posts: 31,567 ✭✭✭
    edited 30. Nov -1, 00:00
    Hello DaddyM, I usually say that it's lovely to meet someone but in this instance it's very sad. I am so sorry that you have had to find us, gawd knows arthritis is tough enough on adults but the little ones? It's bl**dy outrageous. :(

    I am not a parent, neither have I had steroid infusions but I think this is a case where you need to speak to the rheumatology staff who are treating your little one - I know that there are anti-nausea meds but whether they are suitable for the tinies I don't know. When I've had nausea I've turned to full-fat coke to help but that is not an ideal solution, is it? I wish I could be of more help. I send you both my best wishes and I hope things improve for your daughter very soon. Please let us know if you find something to help, OK? DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • DaddyMDaddyM Posts: 12
    edited 30. Nov -1, 00:00
    DD Thanks for the reply. We will certainly try diet coke if all else fails!

    I called the specialist nurse first thing this morning..."I am on leave until..."

    So, I called the secretaries and left a message...no response...it's so frustrating.

    M
  • dreamdaisydreamdaisy Posts: 31,567 ✭✭✭
    edited 30. Nov -1, 00:00
    Oh, how frustrating indeed. Here's another thought - how about contacting the GP or even going to see your pharmacist? They may not be experts in childhood arthritis but they should be aware of anti-emetic meds and their suitablity for a tiny. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • stickywicketstickywicket Posts: 25,998 ✭✭✭
    edited 30. Nov -1, 00:00
    As the grandmother of a four yr old my heart goes out to you, DaddyM.

    That's poor service from your rheumatology helpline. I agree with DD. Long term this needs proper sorting out with the rheumatology team but right now your priority is simply to make her more comfortable with less vomiting. So, I too would head for the Gp or pharmacist or NHS Direct (or 111 or whatever service you have in your part of the country.

    I do hope you can get the help you need quickly.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • DaddyMDaddyM Posts: 12
    edited 30. Nov -1, 00:00
    Thanks for replies. The GP has given us a prescription for an anti-sickness med. She's been OK so far today, just groggy.

    Fingers crossed for tonight!
  • stickywicketstickywicket Posts: 25,998 ✭✭✭
    edited 30. Nov -1, 00:00
    My fingers are crossed for you too. I do hope you all have a better night. Thank you for updating us.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • dreamdaisydreamdaisy Posts: 31,567 ✭✭✭
    edited 30. Nov -1, 00:00
    I too will be thinking of you all, I am so pleased you have something for her and let's hope it does its job. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • dreamdaisydreamdaisy Posts: 31,567 ✭✭✭
    edited 30. Nov -1, 00:00
    Hello, how did last night go? I hope things were better for you all. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • DaddyMDaddyM Posts: 12
    edited 30. Nov -1, 00:00
    Yes, much better last night thanks. She's also been much better today with loads of energy, hooray. Here's hoping it was just a blip.

    Got some reassurance on the meds from the Community Nurse (still no reply from Rheumatology team though...).

    Now looking forward to the infusions this coming weekend *gulp*
  • stickywicketstickywicket Posts: 25,998 ✭✭✭
    edited 30. Nov -1, 00:00
    I'm so pleased you've had a good outcome in the end, DaddyM. Steroids do seem miraculous at times. The vomiting is a definite downside but at least you've had a good outcome and I'm sure it's wonderful to see her with so much more energy.

    I'll be thinking of you at the weekend with fingers crossed. At least you now have the anti-sickness med and the knowledge that this time it turned out well in the end. Good luck!
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • DaddyMDaddyM Posts: 12
    edited 30. Nov -1, 00:00
    Update: the second round of steroids went well. They slowed the rate of the infusion, so it took an hour, and that was a lot less painful. The ranitidine anti-sick stuff was making her very tired, so she's back on losec (which she's been taking for a few months with naproxen) and all was a lot better.

    Until she started complaining about headaches, so we're off to the GP and opticians tomorrow on advice from the hospital.

    ..and finally, she was stung on the back of the neck by a wasp at the zoo today. Totally unfair on a four-year-old!
  • dreamdaisydreamdaisy Posts: 31,567 ✭✭✭
    edited 30. Nov -1, 00:00
    Hello, DaddyM, it's good to hear from you again. I am pleased that things have gotten a little better for your girl and yes, I completely agree about the wasp thing - that was soooo not on. :(

    I hope that the cause of the headaches can be discovered and treated, she already has enough on her little plate already, no? Please let us know how things go on. I wish you both well. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • DaddyMDaddyM Posts: 12
    edited 30. Nov -1, 00:00
    Well.....she wasn't quite right, so we called the 'regional centre', they advised a GP visit the next day.

    The GP sent us to the local hospital and they found her blood pressure was rising (the GP didn't check her BP as he didn't have a child's cuff - can you believe it?).

    She was then admitted and spent 24 hours in the children's ward under obs. No additional medication was given and she was discharged Saturday lunch time.

    I think it was probably her body reacting to the bee sting. It's hard to tell, as we have no base-line to judge her reaction to the steroids against. The steroids are still making her very quick to melt-down, but we can cope with that for a few weeks, but she's going back to school soon...

    Pleased to say she's full of beans today!
  • stickywicketstickywicket Posts: 25,998 ✭✭✭
    edited 30. Nov -1, 00:00
    I'm glad things seem a bit better, DaddyM. I agree the sting was just one thing too many and I suspect that's how her little body felt too, hence the reaction.

    There are people on here who have various different infusions and, if there's a reaction, the normal thing seems to be to put the next one in more slowly and that often does the trick.

    I hope the headaches will abate. And I hope all aspects of school go well.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • lizajane10lizajane10 Posts: 16
    edited 30. Nov -1, 00:00
    I believe steroids can cause high blood pressure and an infusion will be quite a high dose all at once, also anti-inflammatories like ibuprofen so it may be a side effect of all these, but the doctors should be aware of that.
Sign In or Register to comment.